Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 38, NWS Phoenix, AZ

July 25, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 25, 2005, 4:57 PM MST for Maricopa County, Arizona. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 4:57 PM MST (23:57 UTC)
Expired
Jul 25, 2005, 6:01 PM MST
In force
64 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 24 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:06 PM MSTHAIL 0.75Mesa, AZBROADWAY AND VAL VISTA
Jul 25, 5:30 PM MSTTSTM WND DMGMesa, AZTREES DOWN. SHINGLES BLOWN OFF ROOFS. BROADWAY AND HIGLEY. RAIN...1.70.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 12.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 252358
SVRPSR
AZC013-260100-
/O.NEW.KPSR.SV.W.0038.050725T2357Z-050726T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
457 PM MST MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...MESA...GUADALUPE...GILBERT...CHANDLER

* UNTIL 600 PM MST

* AT 451 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF CHANDLER...
  OR ABOUT 6 MILES WEST OF SUN LAKES...AND MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED 
  FIREBIRD LAKE...AHWATUKEE...TEMPE...AND CHANDLER.

LAT...LON 3336 11206 3323 11207 3322 11169 3343 11173

$$

HV
2 follow-up statements
000 
WWUS55 KPSR 260040
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
534 PM MST MON JUL 25 2005

AZC013-260100-
/O.CON.KPSR.SV.W.0038.000000T0000Z-050726T0100Z/
MARICOPA AZ-
534 PM MST MON JUL 25 2005

...SEVERE THUNDERSTORM WARNING FOR THE PHOENIX EAST VALLEY CONTINUES 
UNTIL 600 PM MST...

BETWEEN 5 PM AND 530 PM WEATHER RADAR DETECTED SEVERAL NEAR MICRO-
BURST SIGNITURES IN MESA AND CHANDLER. AT 525 PM WEATHER SPOTTERS 
REPORTED SHINGLES BEING BLOWN OFF ROOFS...WITH DOWNED TREES. THERE 
WERE ALSO REPORTS OF DIME SIZED HAIL IN MESA AT BROADWAY AND VAL 
VISTA ROADS...ALONG WITH EXTREMELY HEAVY RAIN.

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH.   

 

LAT...LON 3336 11206 3323 11207 3322 11169 3343 11173

$$

HV
000 
WWUS55 KPSR 260101
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
600 PM MST MON JUL 25 2005

AZC013-260107-
/O.EXP.KPSR.SV.W.0038.000000T0000Z-050726T0100Z/
MARICOPA AZ-
600 PM MST MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR THE PHOENIX EAST VALLEY WAS 
ALLOWED TO EXPIRE AT 6 PM...

THUNDERSTORMS IN THE EAST VALLEY NEAR MESA...GILBERT...AND CHANDLER 
HAVE DIMINISHED BELOW SEVERE LIMITS AT 555 PM.  HOWEVER SEVERE 
THUNDERSTORMS HAVE REDEVELOPED IN THE PINAL COUNTY PORTIONS OF THE 
FAR EAST VALLEY NEAR JOHNSON RANCH...FLORENCE JUNCTION ...AND AREAS 
JUST SOUTHEAST OF APACHE JUNCTION.

THE ATMOSPHERE IS VERY MOIST AND UNSTABLE. THE CHANCE FOR 
THUNDERSTORMS WILL CONTINUE THIS EVENING. MOTORISTS AND RESIDENTS 
SHOULD MONITOR FORECASTS IN THE EVENT ADDITIONAL WEATHER WATCHES...
WARNINGS...OR ADVISORIES ARE NEEDED.

LAT...LON 3336 11206 3323 11207 3322 11169 3343 11173

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:30 PM MST, 27 minutes earlier.

Area forecast discussion, Jul 25, 4:30 PM MST, 27 minutes before
AZZ020>028-CAZ030>033-260600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST MON JUL 25 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
VERY MOIST TROPICAL AIR WILL CONTINUE WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN MAINLY IN
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH
THIS EVENING. HIGH PRESSURE ALOFT FROM THE CALIFORNIA COAST WILL
GRADUALLY MOVE EAST...WITH GENERALLY ONLY A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA DURING MID
WEEK. THIS SYSTEM WILL ALSO BRING SOME WARMING. ONCE THE HIGH
PRESSURE SYSTEM REACHES THE 4 CORNERS...THE POSSIBILITY OF SHOWERS
AND THUNDERSTORMS WILL SPREAD BACK ACROSS THE LOWER COLORADO RIVER
VALLEY AND SOUTHEAST CALIFORNIA BY THIS COMING WEEKEND.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS SOUTH-CENTRAL ARIZONA
TODAY MAINLY OVER THE HIGHER TERRAIN AND AREAS NEAR THE HIGHER
TERRAIN. NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE STORMS WITH
STRONG GUSTY DAMAGING WINDS AND FLASH FLOODING IN FAR NORTHEAST
MARICOPA COUNTY AND SOUTHERN GILA COUNTY IN THE SALT RIVER LAKES
RECREATIONAL AREA PUNKIN CENTER. THESE SHOWERS AND THUNDERSTORMS
WERE ASSOCIATED WITH THE SOUTHERN END OF A WEAK LOW PRESSURE SYSTEM
MOVING EAST IN A MOIST AND UNSTABLE AIRMASS ACROSS THE AREA. THERE
WERE ALSO ISOLATED SHOWERS AND THUNDERSTORMS OVER JOSHUA TREE
NATIONAL PARK THIS AFTERNOON. OTHERWISE SKIES WERE MOSTLY SUNNY WITH
SOME CUMULUS CLOUDS ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA
TODAY. TEMPERATURES WERE GENERALLY A FEW DEGREES WARMER AND HUMIDITY
WAS SLIGHTLY LOWER.

HIGH PRESSURE ALOFT HAS BEEN TO OUR EAST AND TO OUR WEST OFF THE
CALIFORNIA COAST. THE HIGH PRESSURE SYSTEM OFF THE CALIFORNIA COAST
WILL MOVE SLOWLY EAST...REACHING THE 4 CORNERS BY THE END OF THE
WEEK. AS THIS HAPPENS...SOME RELATIVELY DRIER AIR WILL KEEP SHOWERS
AND THUNDERSTORMS AWAY FROM SOUTHEAST CALIFORNIA AND THE LOWER
COLORADO RIVER VALLEY INCLUDING YUMA TUESDAY THROUGH THURSDAY OR
FRIDAY. THERE WILL ALSO BE ONLY A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE REMAINDER OF SOUTHWEST ARIZONA...AND
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TUESDAY
THROUGH THURSDAY OR FRIDAY. IN ADDITION...THIS SYSTEM WILL BRING
SOME WARMING TO THE ENTIRE AREA.

ONCE THE HIGH PRESSURE SYSTEM REACHES THE 4 CORNERS...THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL SPREAD BACK ACROSS THE
LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA BY THIS COMING
WEEKEND.

&&

.AVIATION...
DISCUSSION FOR THE 0000 GMT TAFS. SCATTERED THUNDERSTORMS OVER THE
HIGHER TERRAIN NEAR THE PHOENIX METROPOLITAN AREA WILL QUITE LIKELY
PRODUCE GUSTY WIND OUTFLOWS OF 20 TO 25 KNOTS BEFORE 0100 GMT.
ADDITIONAL STORM DEVELOPMENT CLOSER TO THE TAF SITES WILL BE SPOTTY
BUT COULD STILL DIRECTLY AFFECT KPHX AND KIWA WITH BRIEF HEAVY RAIN
AND WIND GUSTS TO 35 KNOTS BETWEEN 0000 AND 0300 GMT. KIPL MAY
EXPERIENCE A MODEST WIND OUTFLOW FROM STORMS OVER THE SAN DIEGO
COUNTY MOUNTAINS AND BAJA CALIFORNIA. KYUM AND KBLH ARE LEAST LIKELY
TO BE IMPACTED BY STORM ACTIVITY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

ELLIS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 25, 5:56 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
556 AM MST MON JUL 25 2005

AZZ021>023-026>028-260203-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
556 AM MST MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

AZZ020-025-CAZ031>033-260203-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
556 AM MST (556 AM PDT) MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND BLOWING
DUST TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS TUESDAY. NO HAZARDOUS WEATHER
EXPECTED WEDNESDAY THROUGH SUNDAY.

CAZ030-260203-
JOSHUA TREE NATIONAL PARK/JTNP/-
556 AM PDT MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS TODAY
AND TONIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS TUESDAY. NO HAZARDOUS WEATHER EXPECTED
WEDNESDAY THROUGH SUNDAY.

AZZ024-260203-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
556 AM MST MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS.

DKS

In the hours before

Local storm report, Jul 25, 2:21 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
221 PM MST MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
07/24/2005                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            REPORTS OF 2 TO 3 INCHES OF RAIN IN THE PARK. PINTO
            CANYON ROAD BETWEEN PARK HEADQUARTERS AND COTTONWOOD
            VISITOR CENTER IS CLOSED DUE TO FLOOD DAMAGE. ROAD IS
            EXPECTED TO REMAIN CLOSED FOR 2 WEEKS. ACCESS ROAD TO 49
            PALMS REC AREA CLOSED DUE TO WASHOUTS. IN JUMBO ROCKS
            CAMPGROUND 1/3 OF PICNIC TABLES BURIED BY DEBRIS AND
            LARGE DUMPSTER SWEPT DOWN A WASH.

&&

MFOWLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:42 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa48 min
Jul 25, 3:51 PM MSTFlash Flood WarningPSRGila, Maricopa24 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.